Alert archive / Michigan / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 18, 2025, 10:13 PM EDT for Mason County, Michigan. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2025, 10:13 PM EDT (02:13 UTC)
- Expired
- Apr 18, 2025, 10:33 PM EDT
- In force
- 20 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 143 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -114 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
124
WUUS53 KGRR 190213
SVRGRR
MIC105-190300-
/O.NEW.KGRR.SV.W.0013.250419T0213Z-250419T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1013 PM EDT Fri Apr 18 2025
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Mason County in west central Michigan...
* Until 1100 PM EDT.
* At 1013 PM EDT, a severe thunderstorm was located over Ludington,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hamlin Lake... Walhalla... Fountain...
Free Soil... Ludington SP... Ludington...
Custer... Scottville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 8604 4394 8604 4384 8643 4389 8645
4397 8646 4403 8651 4406 8651 4408 8650
4412 8643 4418 8639
TIME...MOT...LOC 0213Z 239DEG 49KT 4398 8643
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DUKE1 follow-up statement
166
WWUS53 KGRR 190233
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1033 PM EDT Fri Apr 18 2025
MIC105-190242-
/O.CAN.KGRR.SV.W.0013.000000T0000Z-250419T0300Z/
Mason MI-
1033 PM EDT Fri Apr 18 2025
...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4416 8604 4394 8604 4384 8643 4389 8645
4397 8646 4403 8651 4406 8651 4408 8650
4412 8643 4418 8639
TIME...MOT...LOC 0231Z 239DEG 49KT 4412 8611
$$
THOMASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:35 PM EDT, 38 minutes earlier. Its key messages:
- Warm with periods of showers/storms tonight
- Another wet and breezy system Sunday through Monday
- Mild with small chances of rain Tuesday through Thursday
Area forecast discussion, Apr 18, 9:35 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 935 PM EDT Fri Apr 18 2025 .KEY MESSAGES... - Warm with periods of showers/storms tonight - Another wet and breezy system Sunday through Monday - Mild with small chances of rain Tuesday through Thursday && .UPDATE... Issued at 930 PM EDT Fri Apr 18 2025 The radar is starting to perk up again as expected. Storms that fired over Wisconsin along the cold front have moved northeastward, crossed the lake, and are now moving over the northwest cwa. The cores in these storms are a bit more robust than earlier today and may end up being a bit stronger too. It's still possible we could see a severe storm or two with 1 inch hails and wind gusts to 60 mph. GRR VWP shows 50 kts at 4k ft and a stronger storm could bring that down to the surface. The cold front remains to the west and the thunder threat will continue tonight until the front moves across the cwa, which will come after midnight. No big changes to the forecast, but tweaked the PoPs a bit timing wise. && .DISCUSSION... Issued at 340 PM EDT Fri Apr 18 2025 - Warm with periods of showers/storms tonight Low confidence forecast with respect to severe weather potential and coverage this evening. Warmer, more humid air continues to flow in from the south with temps in the 70s and dew pts in the mid to upper 50s. Despite lingering cloud cover, some sfc based cape is now developing south of I-96 and that is expected to grow and expand farther north with time through this evening. However RAP guidance continues to show 200-300 J/KG of CIN persisting for several hours. Mid level lapse rates of 8-9 C/KM are present over srn Lwr MI so if the cap can be broken by either the shortwave approaching from the southwest and/or the cold front slowing leaning in from the northwest then strong to severe storms could quickly develop. Large hail and damaging winds are the main threat. Will have the highest pops early this evening north and west of a MKG to MOP line, expanding/moving south and east with the slow moving cold front through the night. Shower and storm threat ending late tonight or Saturday morning as the cold front settles south of the state but considerable cloudiness lingering, especially south. - Another wet and breezy system Sunday through Monday Shower potential ramping up again later Sunday and Sunday night as wound-up low tracks from the Plains toward Wisconsin. Best shower and storm potential should be 06Z-18Z Monday when the sfc occlusion and negative tilt upper trough is swinging through, although some wrap-around showers will linger in the cold advection Monday afternoon and night. Another aspect from this system will be winds; with brisk easterly flow preceding it and strong westerly flow on the back side. - Mild with small chances of rain Tuesday through Thursday Tuesday and beyond features occasional (but for now low) shower chances with ripply zonal flow aloft and decent baroclinicity overhead/nearby. There are no major cold intrusions shown and temperatures for the mid to late week period are expected to be a bit above normal. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 730 PM EDT Fri Apr 18 2025 Additional convection and LLWS are the concerns tonight. A cold front in western IL will move east this evening and another round of showers/storms are possible late this evening and the early overnight. LLWS remains a concern this evening due to the presence of a strong low level jet aloft. Once the cold front moves through, there may be a brief period of IFR cigs before conditions improve to MVFR after 09z. Cigs will slowly but steadily lift throughout the day Saturday. && .MARINE... Issued at 340 PM EDT Fri Apr 18 2025 We're seeing a lull in winds and waves currently but will keep the small craft advisory going into Saturday morning since the cold frontal passage tonight will bring a period of increased northerly winds. Occasional thunderstorms are also expected over Lk MI tonight. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...Small Craft Advisory until 11 AM EDT Saturday for LMZ844>849. && UPDATE...04 DISCUSSION...Meade AVIATION...04 MARINE...Meade
Hazardous weather outlook, Apr 18, 9:43 PM EDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 943 PM EDT Fri Apr 18 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-200145- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 943 PM EDT Fri Apr 18 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Thunderstorms with intense lightning, one inch hail, and wind gusts to 60 mph are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-200145- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 943 PM EDT Fri Apr 18 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...Tonight Wind and waves will be hazardous to small craft. Thunderstorms with large hail, wind gusts to 40 knots and intense lightning are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind and waves will be hazardous to small craft Sunday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 18, 5:40 PM EDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
540 PM EDT Fri Apr 18 2025
MIZ043-044-050-056-057-182245-
Oceana MI-Muskegon MI-Ottawa MI-Newaygo MI-Kent MI-
540 PM EDT Fri Apr 18 2025
...A strong thunderstorm will impact portions of northwestern Kent,
northern Ottawa, Newaygo, Muskegon and southeastern Oceana Counties
through 645 PM EDT
...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Muskegon, moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Conklin... Reeman... Crockery Lake...
White Cloud... Lakewood Club... Fruitport...
Kent City... Cloverville... Ravenna...
Bridgeton... Muskegon Heights... Dalton...
Newaygo... Croton... Bailey...
Fremont... Whitehall... Ferrysburg...
Sparta... Grant...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4371 8557 4314 8556 4307 8625 4315 8628
4339 8643
TIME...MOT...LOC 2139Z 239DEG 51KT 4320 8620
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DUKESpecial weather statement, Apr 18, 6:32 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
632 PM EDT Fri Apr 18 2025
MIZ039-040-045-046-051-052-182315-
Montcalm MI-Isabella MI-Osceola MI-Gratiot MI-Mecosta MI-Clare MI-
632 PM EDT Fri Apr 18 2025
...Strong thunderstorms will impact portions of northwestern Gratiot,
Isabella, southern Clare, southeastern Osceola, eastern Mecosta and
northeastern Montcalm Counties through 715 PM EDT
...
At 631 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Mecosta to near Stanton.
Movement was east at 60 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brinton... McBride... Westville...
Elm Hall... Cedar Lake... Entrican...
Lake Isabella... Millbrook... Barryton...
Bailey Lake... Clare... Vestaburg...
Forest Hill... Riverdale... Wyman...
Delwin... Winn... Mount Pleasant Munic...
Edmore... Mount Pleasant...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4341 8461 4335 8486 4327 8517 4380 8528
4400 8461
TIME...MOT...LOC 2231Z 251DEG 52KT 4376 8519 4332 8513
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DUKESpecial weather statement, Apr 18, 9:50 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
950 PM EDT Fri Apr 18 2025
MIZ037>039-043-190245-
Oceana MI-Osceola MI-Lake MI-Mason MI-
950 PM EDT Fri Apr 18 2025
...A strong thunderstorm will impact portions of northern Osceola,
Lake, eastern Mason and northeastern Oceana Counties through 1045 PM
EDT
...
At 950 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fountain, or 13 miles west of Baldwin, moving
northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fountain... Baldwin... Wolf Lake...
Big Star Lake... Idlewild... Scottville...
Irons... Walhalla... Bristol...
Sauble Lakes... Le Roy... Tustin...
Custer... Rose Lake... Dighton...
Luther... Highland...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4417 8516 4414 8508 4381 8601 4382 8604
4380 8604 4377 8613 4396 8629 4417 8607
TIME...MOT...LOC 0150Z 235DEG 50KT 4394 8611
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 9:30 PM EDT | Special Marine Warning | GRR | 60 min | |
| Apr 18, 9:50 PM EDT | Special Weather Statement | GRR | Lake | 55 min |
| Apr 18, 9:56 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason, Osceola | 27 min |
| Apr 19, 12:33 AM EDT | Special Marine Warning | GRR | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.